Alert archive / Colorado / Tornado Warnings in 2019

Tornado Warning 14, NWS Goodland, KS

May 26, 2019Cheyenne County, Kit Carson County, Colorado

NWS Goodland, KS issued this tornado warning at May 26, 2019, 5:50 PM MDT for Cheyenne County, Kit Carson County, Colorado. It was in force for 25 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 26, 2019, 5:50 PM MDT (23:50 UTC)
Expired
May 26, 2019, 6:15 PM MDT
In force
25 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

Counties Cheyenne County, CO, Kit Carson County, CO

The radar

The Goodland radar (KGLD), 69 km from the middle of the area, began a volume at 23:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 26, 6:01 PM MDTFUNNEL CLOUD16 S Bethune, COFUNNEL CLOUD REPEATEDLY FORMED AND LOWERED BUT DID NOT TOUCH THE GROUND.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 26, 12:27 PM MDTTornado WatchSPC9 hr

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 11.8 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2019-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2019-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1575 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

072 
WFUS53 KGLD 262350
TORGLD
COC017-063-270015-
/O.NEW.KGLD.TO.W.0014.190526T2350Z-190527T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Goodland KS
550 PM MDT Sun May 26 2019

The National Weather Service in Goodland has issued a

* Tornado Warning for...
  Northeastern Cheyenne County in east central Colorado...
  Southeastern Kit Carson County in east central Colorado...

* Until 615 PM MDT.

* At 550 PM MDT, a severe thunderstorm capable of producing a tornado
  was located 7 miles north of Cheyenne Wells, moving northeast at 25
  mph.

  HAZARD...Tornado and quarter size hail.

  SOURCE...Weather spotters reported funnel cloud.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  northeastern Cheyenne and southeastern Kit Carson Counties in east
  central Colorado.

This includes Highway 385 between mile markers 153 and 176.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3882 10228 3890 10249 3916 10240 3913 10207
TIME...MOT...LOC 2350Z 205DEG 23KT 3893 10235 

TORNADO...RADAR INDICATED
HAIL...1.00IN

$$

024
1 follow-up statement
580 
WWUS53 KGLD 270012
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
612 PM MDT Sun May 26 2019

COC017-063-270022-
/O.EXP.KGLD.TO.W.0014.000000T0000Z-190527T0015Z/
Cheyenne CO-Kit Carson CO-
612 PM MDT Sun May 26 2019

...THE TORNADO WARNING FOR NORTHEASTERN CHEYENNE AND SOUTHEASTERN KIT
CARSON COUNTIES IN EAST CENTRAL COLORADO WILL EXPIRE AT 615 PM MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire.  However gusty
winds and heavy rain are still possible with this thunderstorm.

A Tornado Watch remains in effect until 900 PM MDT for east central
Colorado.

LAT...LON 3882 10228 3890 10249 3916 10240 3913 10207
TIME...MOT...LOC 0012Z 205DEG 23KT 3905 10228 

$$

024

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this tornado warning went out at May 26, 5:25 PM MDT, 25 minutes earlier.

Area forecast discussion, May 26, 5:25 PM MDT, 25 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
525 PM MDT Sun May 26 2019

.SHORT TERM...(This evening through Wednesday)
Issued at 125 PM MDT Sun May 26 2019

Tonight...a line or broken line of strong to severe thunderstorms is
expected to exit the forecast area around or shortly after midnight.
Low temperatures range from the mid 40s to low 50s in far eastern
Colorado to around 60 in Norton and Graham counties.

Monday...its possible for a few strong to severe thunderstorms to
develop in the late afternoon to overnight hours across the far east
and northwest zones. The Storm Prediction Center has areas from near
McCook to Hill City east in a slight risk for severe storms.
Southerly winds increase in the afternoon with gusts in the 25 to 35
mph range along and south of the interstate. High temperatures in
the mid 70s to mid 80s. Low temperatures range from the low to mid
40s west, mid 50s east.

Tuesday...general idea is for an upper level low pressure area to
reach southwest Nebraska by the end of the day then into northeast
Nebraska by 12z Wednesday morning. Some wraparound showers and
thunderstorms are possible, mainly across the northwest 1/2 of the
area. Afternoon temperatures will be much cooler with readings
ranging from the low to mid 60s in the west to the upper 70s in
the east. Low temperatures in the low 40s west, low 50s east.

Wednesday...generally dry weather currently expected. High
temperatures in the 60s, low temperatures in the 40s.

.LONG TERM...(Thursday through Sunday)
Issued at 125 PM MDT Sun May 26 2019

Thursday...dry weather currently expected. High temperatures in the
low to mid 70s. Lows in the mid 40s to low 50s.

Friday...some weak disturbances move across the area from the
west/southwest supporting spotty chances for thunderstorms. High
temperatures in the mid 70s to low 80s. Low temperatures in the mid
40s to around 50 west, mid 50s east.

Saturday...little change from Friday with a chance of afternoon
thunderstorms. High temperatures in the mid 70s to low 80s. Lows
in the upper 40s west to mid 50s east.

Sunday...chance of afternoon thunderstorms as weather disturbances
move through from the west. High temperatures in the 70s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 525 PM MDT Sun May 26 2019

KGLD and KMCK will see a chance of strong to severe thunderstorms
from taf issuance through approximately 02z (KGLD) and 04z (KMCK).
Wind gusts to 45kts possible along with sub vfr cigs and vis in
heavy rain. Hail is also possible. For the rest of the period am
expecting vfr conditions with winds veering to the southwest
through sunrise Monday morning then backing to the south and
increasing in the afternoon. KGLD could see gusts around 25kts by
late afternoon.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...99
LONG TERM...99
AVIATION...99
Hazardous weather outlook, May 26, 1:35 PM MDT, 4 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
135 PM MDT Sun May 26 2019

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-271200-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
135 PM MDT Sun May 26 2019 /235 PM CDT Sun May 26 2019/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Strong to severe thunderstorms will increase in coverage and
intensity through the remainder of the afternoon and into the mid
evening moving in a northeast to east direction. The primary threats
will be hail to three inches in diameter, wind gusts to 75 mph, a few
tornadoes, and locally heavy rainfall which may cause flash flooding.
The line or broken line of severe storms is expected to exit the area
around or shortly after midnight.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY...

For Monday, isolated thunderstorms will be possible over the
northern and eastern portions of the area. A few of these storms
could become severe with large hail being the main threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed through this evening.

In the hours before

Special weather statement, May 26, 5:13 PM MDT, 37 minutes before
Special Weather Statement
National Weather Service Goodland KS
613 PM CDT Sun May 26 2019

KSZ014-028-029-262330-
Gove KS-Thomas KS-Logan KS-
613 PM CDT Sun May 26 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN THOMAS...
NORTHEASTERN LOGAN AND NORTHWESTERN GOVE COUNTIES UNTIL 630 PM CDT...

At 613 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles southwest of Oakley, moving north at 45 mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Colby, Oakley, Monument and Mingo.

This includes Interstate 70 in Kansas between mile markers 55 and 79.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Tornado Watch remains in effect until 1000 PM CDT for northwestern
and west central Kansas.

LAT...LON 3898 10102 3937 10104 3935 10072 3923 10072
      3897 10079
TIME...MOT...LOC 2313Z 184DEG 39KT 3905 10090

024
Special weather statement, May 26, 5:18 PM MDT, 32 minutes before
Special Weather Statement
National Weather Service Goodland KS
518 PM MDT Sun May 26 2019

COZ092-262345-
Cheyenne County CO-
518 PM MDT Sun May 26 2019

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CHEYENNE COUNTY IN EAST
CENTRAL COLORADO UNTIL 545 PM MDT...

At 518 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles southwest of Cheyenne Wells, moving northeast at 35 mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Cheyenne Wells, Firstview and Arapahoe.

This includes Highway 385 between mile markers 142 and 168.

A Tornado Watch remains in effect until 900 PM MDT for east central
Colorado.

LAT...LON 3876 10258 3905 10238 3905 10232 3891 10209
      3865 10240
TIME...MOT...LOC 2318Z 216DEG 31KT 3878 10244

024
Local storm report, May 26, 5:22 PM MDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
522 PM MDT SUN MAY 26 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     FLASH FLOOD      SELDEN                  39.55N 100.57W
05/26/2019                   SHERIDAN           KS   LAW ENFORCEMENT

            DISPATCH REPORTED HIGHWAY 283 IN SELDEN
            FLOODED AROUND 425 PM MDT BUT AS OF 510 PM
            MDT THE WATER HAS RECEDED.

&&

JN
Local storm report, May 26, 5:27 PM MDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
527 PM MDT SUN MAY 26 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0526 PM     FLASH FLOOD      1 SW GOODLAND           39.33N 101.73W
05/26/2019                   SHERMAN            KS   LAW ENFORCEMENT

            DISPATCH REPORTED SOME FLOODING ON COMMERCE
            ROAD NEAR EXIT 17. WALMART ENTRANCE AND
            ADJACENT SIDE ROADS ARE SEEING FLOODING.

&&

JN
Local storm report, May 26, 5:28 PM MDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
528 PM MDT SUN MAY 26 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0528 PM     FLASH FLOOD      GOODLAND                39.35N 101.71W
05/26/2019                   SHERMAN            KS   LAW ENFORCEMENT

            DISPATCH REPORTED WATER OVER MUCH OF ROADWAY
            NEAR 7TH AND CALDWELL.

&&

JN
Special weather statement, May 26, 5:36 PM MDT, 14 minutes before
Special Weather Statement
National Weather Service Goodland KS
536 PM MDT Sun May 26 2019

KSZ027-270000-
Wallace KS-
536 PM MDT Sun May 26 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL WALLACE COUNTY UNTIL 600
PM MDT...

At 536 PM MDT, Doppler radar was tracking a strong thunderstorm near
Sharon Springs, moving north at 50 mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Sharon Springs and Wallace.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Tornado Watch remains in effect until 900 PM MDT for west central
Kansas.

LAT...LON 3873 10163 3875 10192 3904 10191 3904 10158
TIME...MOT...LOC 2336Z 190DEG 43KT 3886 10180

024

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 5:33 AM MDTDense Fog AdvisoryGLDCheyenne, Kit Carson, Yuma4 hr
May 26, 10:05 AM MDTDense Fog AdvisoryGLDYuma115 min
May 26, 2:43 PM MDTSpecial Weather StatementGLDCheyenne17 min
May 26, 3:52 PM MDTSpecial Weather StatementGLDCheyenne23 min
May 26, 4:17 PM MDTSevere Thunderstorm WarningGLDCheyenne43 min
May 26, 4:44 PM MDTTornado WarningGLDCheyenne31 min
May 26, 5:14 PM MDTFlash Flood WarningGLDCheyenne96 min
May 26, 5:18 PM MDTSpecial Weather StatementGLDCheyenne27 min
May 26, 5:25 PM MDTSevere Thunderstorm WarningGLDCheyenne50 min

Nearby

Tornado Warnings in Colorado, 2019Every tornado warning in 2019Tornadoes in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.